Whether in your handbag, a drawer at home, or your desk at work, chances are you have acetaminophen on hand, just in case headache or back pain strikes. It is the most widely used pain relief medication in the United States, and it is also considered one of the safest. But recently, its perceived safety has come into question.
Acetaminophen, also known as paracetamol or APAP, is a drug commonly used to alleviate mild to moderate pain and reduce fever. It is present in more than 600 over-the-counter (OTC) and prescription medications, including Tylenol and Vicodin.
Headache, muscle aches, back pain, toothache, colds, menstrual pain, and arthritis are among the numerous conditions acetaminophen is used for.
According to the Consumer Healthcare Products Association (CHPA), each week, around 23 percent of adults in the U.S. – or 52 million Americans – use a medication containing acetaminophen.
At recommended doses, acetaminophen is considered one of the safest OTC medications.
Unlike other common pain relievers, such as nonsteroidal anti-inflammatory drugs (NSAIDs), acetaminophen does not raise the risk of stomach or heart problems, making it a go-to medication for people who are unable to tolerate NSAIDs.
What is more, healthcare providers consider acetaminophen as one of the few pain relievers that is generally safe to use during pregnancy; a 2010 study from the Centers for Disease Control and Prevention (CDC) found the drug causes
But, as with all medications, there are risks, and researchers are finding that the risks of acetaminophen use may be more serious than we realize.
Last year, a review published in Annals of the Rheumatic Diseases concluded that the possible risks of acetaminophen have been “underestimated,” with some studies suggesting the drug could raise the risk of cardiovascular events and mortality.
In this spotlight, we take a look at some of the well-established risks of acetaminophen use, as well as some that may come as a surprise.
Liver damage is perhaps the most well-known risk of acetaminophen use, and such damage can arise through overdosing on the drug.
After taking acetaminophen, most of the drug is metabolized by the liver and excreted through urination. However, some of the drug is converted into a toxic metabolite that can harm liver cells. Taking too much acetaminophen raises the risk of liver damage, and in severe cases, it can lead to death.
According to the Food and Drug Administration (FDA), between 1998-2003, acetaminophen was the
Furthermore, the FDA state that, during the 1990s, unintentional acetaminophen overdose was responsible for around 56,000 emergency department visits, 26,000 hospitalizations, and 458 deaths each year.
Because acetaminophen is present in such a wide range of OTC and prescription drugs at varying doses, it can be quite easy to accidentally take too much, particularly if using multiple acetaminophen-containing medications at once.
Current guidelines recommend taking no more than 4,000 milligrams of acetaminophen daily. Considering a single Extra Strength Tylenol tablet contains 500 milligrams, it is easy to see how one may accidentally overdose on the drug.
What is more, acetaminophen-induced liver damage occurs slowly, often going unnoticed until it is too late, so people may think that taking a little extra acetaminophen than recommended is posing no harm.
With this in mind, in 2011, the FDA asked prescription drug manufacturers to voluntarily limit the amount of acetaminophen in each tablet or capsule to
As of 2014, the organization reported that just half of prescription drug manufacturers had voluntarily complied with the request, prompting them to launch
Additionally, the FDA recommend that healthcare providers consider prescribing combination drugs containing less than 350 milligrams of acetaminophen per dose.
A number of studies have associated acetaminophen use with severe skin allergies, and the FDA Adverse Event Reporting System (FAERS) revealed that between 1969-2012, 107 such cases occurred in the U.S., resulting in 67 hospitalizations and 12 deaths.
As such, in 2013, the FDA
“FDA’s actions should be viewed within the context of the millions who, over generations, have benefited from acetaminophen,” said Dr. Sharon Hertz, deputy director of FDA’s Division of Anesthesia, Analgesia and Addiction. “Nonetheless, given the severity of the risk, it is important for patients and healthcare providers to be aware of it.”
In 2011, a study published in the Journal of Clinical Oncology uncovered a link between regular acetaminophen use and increased risk of certain blood cancers.
The study, which reviewed the painkiller use of more than 64,000 men and women aged 50-76, found that individuals who used acetaminophen four or more times a week for at least 4 years were at a twofold risk of some blood cancers, including lymphoma and leukemia.
However, study co-author Emily White, of the Fred Hutchinson Cancer Research Center in Seattle, WA, noted that the risk of such cancers was still small among regular, long-term acetaminophen users, at around 2 percent over a 10-year period.
Despite acetaminophen use during pregnancy being considered generally safe, a number of studies have suggested this may not be the case.
In February this year, a study that found expectant mothers who used acetaminophen were more likely to have children who developed asthma by the age of 3 years.
The researchers – including Dr. Maria Magnus of the Norwegian Institute of Public Health in Oslo, Norway – say the findings are of public health importance, uncovering the possible adverse effects of acetaminophen use in pregnancy.
However, they say the results do not warrant changes to current acetaminophen recommendations for use during pregnancy, which state that pregnant women should consult with their doctor prior to using the drug.
But asthma is not the only risk that may arise with acetaminophen use in pregnancy.
Earlier this month, MNT reported on a study that uncovered a link between prenatal exposure to acetaminophen, autism, and attention deficit hyperactivity disorder (ADHD).
From an analysis of more than 2,600 pregnancy women, the researchers found that women who used acetaminophen in the first 32 weeks of pregnancy were 30 percent more likely to have offspring with attention impairments at the age of 5, which are often seen in children with autism or ADHD.
Additionally, the researchers – including study co-author Jordi Julvez of the Center for Research in Environmental Epidemiology (CREAL) in Barcelona, Spain – found that boys prenatally exposed to the drug were more likely to have clinical symptoms of autism.
Taking to MNT, Julvez said he believes doctors need to better inform patients – particularly expectant mothers – about the potential risks associated with acetaminophen use.
“We need to tell them this possibility [of developmental problems in offspring] and to be cautious on its use, maybe taking the least possible dose and also only when it is strictly necessary,” he told us.
The majority of healthcare providers and researchers are in agreement that there is a widespread perception that acetaminophen – primarily because of its popularity and availability – is a largely harmless medication.
“I think that the public does not consider carefully the possible health risks [of acetaminophen use]; only recently has this possibility been proved by epidemiological studies. I think we need to reconsider that paracetamol use is not risky at all.”
It should be noted, however, that in many cases, the benefits of acetaminophen – when taken in the correct doses – outweigh the risks.
In order to reduce the possible risks of acetaminophen use, the National Institutes of Health (NIH) offer some recommendations:
- Do not take more than one acetaminophen-containing product at one time
- Take the drug exactly as directed on the prescription or package label
- Do not take more than 4,000 milligrams of acetaminophen daily
- Inform your doctor if you have liver disease or a history of the condition
- Avoid using acetaminophen if you consume more than three alcoholic drinks each day
- If pregnant, consult your doctor before taking acetaminophen
- If you think you may have taken too much acetaminophen, contact your doctor immediately, even if you are feeling well.